Heat, Cook
- When
- June 1, 8:00 AM CST to 10:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
Temperatures reached the lower 90s on June 1st and a young child suffered a heat stroke and died.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Temperatures reached the lower 90s on June 1st and a young child suffered a heat stroke and died.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 2:40 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 340 AM CDT SAT JUN 1 2002 SUMMER-LIKE PATTERN OVER THE MIDWEST TODAY. FOCUS OF PCPN ACTIVITY CONTINUES TO BE WEAK BAROCLINIC ZONE STRETCHED SOUTHEAST ACROSS CENTRAL ILLINOIS. IN THE SHORT-TERM PLACEMENT OF THIS ZONE WILL DETERMINED BEST CHANCES FOR PRECIP TODAY AND TONIGHT. MODELS SHOW GOOD AGREEMENT IN DEVELOPMENT AND PROGRESSION OF THIS BOUNDARY OVER THE NEXT FEW DAYS. SURFACE LOW OVER EASTERN CANADA MOVES COLD FRONT SOUTH TO CENTRAL ILLINOIS BY SUNDAY MORNING. THIS WILL NOT ONLY SHIFT WINDS TO EAST FOR LAKE MICHIGAN COOLING IN THE NORTHEAST BUT MUCH COOLER AIR WILL SETTLE OVER ENTIRE CWA WITH MAXES ABOUT 15 DEGREES COOLER. THE FRONT THEN BEGINS TO DRIFT BACK NORTH LATE SUNDAY AND MONDAY. MUCH OF THE FORECAST AREA WILL LIE IN THE BAROCLINIC ZONE FOR AN EXTENDED PERIOD WITH THE CHANCE OF PRECIP INCREASING. AT FIRST WARM FRONTAL OVERRUNNING WILL GIVE WAY TO MORE GENERAL SHOWERS AND THUNDERSTORM ACTIVITY WITH THE DEVELOPMENT/MOVEMENT OF THE SURFACE LOW ON THE CENTRAL PLAINS. BY WEDNESDAY CHANCES FOR PRECIP SHOULD BEGIN TO DECREASE AS SURFACE LOW FINALLY PASSES TO THE EAST AND HIGH PRESSURE BEGINS TO BUILD ON THE PLAINS. .CHI...NONE. BRUMER
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-011700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT SAT JUN 1 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON AND TONIGHT. THE AREA OF RISK IS ROUGHLY SOUTH OF A LINE FROM DIXON TO JOLIET TO VALPARAISO. UNSTABLE AIR WILL RETURN TO MUCH OF NORTHERN ILLINOIS AND NORTHWEST INDIANA TODAY MAKING THOSE AREAS SUSCEPTIBLE TO STRONG THUNDERSTORMS SHOULD THEY DEVELOP. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT DEVELOP WILL BE FROM LARGE HAIL.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Cook | 2002-06-01 | 2 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323423.